|Polyvore by grace2244|
As we depressed people heal, the need for medications like antidepressants and/or anti-anxiety may become unnecessary or may be reduced. This article is about Pfizer's Pristiq and the issues that have arisen with my weaning off of it.
First of all, I write of my healing since my last post here. At that time I had dropped from a dosage of 100 mg to 50 mg to 25 mg and then to 25 mg every other day when I ran into a problem. That led me to extensive research about this drug. I do want to note I definitely needed this level of antidepressant in mid-2011. I had no side effects whatsoever, unbelievably, going off Cymbalta to Pristiq. I had been at maximum Cymbalta dose and was suicidal. The Pristiq fully kicked in about a month later and kept me stable.
No one looks up weaning off of a drug when placed on it. Also I had no choice and was just grateful there was something similar to Cymbalta, which had been the first antidepressant in my life I could tolerate. It was released in 2003 and I started it in 2005 at the lowest dose and remained there till after my nearly 10 surgeries in 18 months between 2007 and 2008. Cymbalta has it's own withdrawal issues which I didn't experience. Also Cymbalta's lowest dose is 30 mg and highest dose is 180 mg.
Pristiq has two dosages: 100 mg and 50 mg. Pfizer officials have no safe weaning plan from their drug. They don't recommend cutting the 50s in half, though that's what many do. While some suggest alternating the 25 mg every other day (or the 50 every other day without cutting it in half), studies for the main ingredient indicate taking it every other day makes the brain go a bit bonkers. It needs a daily dose. So if you want to wean from Pristiq, you will need to cut the pills (at your own risk) although it is what my psychiatrist recommended.
Cutting the pills in half is not an exact split. Pill cutters aren't accurate. Also, Pristiq crumbles easily. Fortunately I have a math minded husband and we have a digital scale that weighs milligrams. While some have made their Pristiq into a liquid solution, it is not recommended. It's considered insoluble. I did find the suggestion to crush the pills either with pestle and mortar or smooshing with the back of a spoon to work.
I emptied some herbal capsules so they could be filled with a measured 25 mg. (I did back up to going on 25 mg daily after having difficulty with the switch to every other day.) I will be taking the 25 mg measured dose capsules for a week. Then I will try 1/2 that amount. Possibly, with my sensitivity, I may need to go between the 25 mg and the 12.5 mg and may also need yet a lower dose before my brain lets me not get insanely dizzy without it. Crushing the meds allows for the varied dosages.
I'm not understanding, except from the financial perspective, why Pfizer made this drug without a withdrawal plan. Suggestions are on several forums to contact Pfizer directly to complain about lack of lower doses for this purpose.
From my own experience and reading numerous other perspectives, trying to go cold turkey with Pristiq may cause horrendous side effects. When I dropped from 100s to 50s I felt no ill effects for three days so thought I'd just try to stop. Three days after that my head started spinning so badly I couldn't see or walk straight and had nausea. This backlash happened a second time. After being on the 25 mg for a week, I stopped. My psychiatrist said I should be fine then. Three days after stopping I was hit with incapacitating dizziness again and slight nausea although not the strong cyclone earlier on. Others have experienced more side effects. Several forums exist online if you just google "Pristiq withdrawal". The Mayo Clinic has a discussion forum and there is one called Surviving Antidepressants.
As an aside, some compounding pharmacies will make the lower dose capsules for you. My pharmacy said they only made a liquid solution and that would have cost nearly $200 for a month's supply. Smooshing and measuring and clear pill capsules is the least expensive. Even if you need a digital scale, you can purchase one for about $55. Instructions for how to do this were found through the Surviving Antidepressants website.
My psychiatrist has been apprised of my choices. It's always good to wean from a medication under a doctor's supervision. I've been fortunate to have a psychiatrist who works with me. If that's not the case for you, perhaps a new psychiatrist is in order.
Today I woke up several hours earlier than usual feeling awake. Overnight...but it has been about two weeks on the 25 mg instead of the 100 mg. I'm also beginning to be able to cry again...appropriately...like to sappy movies. I'm hopeful to successfully wean off Pristiq even if it takes longer than hoped. I know I'm better at 25 mg than the original dose. Now to get to zero.
I have experienced light dizziness and light headache daily since lowering the dosage but started feeling a bit clearer yesterday. Then I had the earlier wake up today along with feeling more clear. I'm hoping those who wish to reduce or go off antidepressants when the time is right for you is as symptom free as possible.